Extended factorizations of exponential functionals of Lévy processes

Pierre Patie (Université Libre de Bruxelles)
Mladen Savov (University of Oxford)


Pardo, Patie, and Savov derived, under mild conditions, a Wiener-Hopf type factorization for the exponential functional of proper Lévy processes. In this paper, we extend this factorization by relaxing a finite moment assumption as well as by considering the exponential functional for killed Lévy processes. As a by-product, we derive some interesting fine distributional properties enjoyed by a large class of this random variable, such as the absolute continuity of its distribution and the smoothness, boundedness or complete monotonicity of its density. This type of results is then used to derive similar properties for the law of maxima and first passage time of some stable Lévy processes. Thus, for example, we show that for any stable process with $\rho\in(0,\frac{1}{\alpha}-1]$, where $\rho\in[0,1]$ is the positivity parameter and $\alpha$ is the stable index, then the first passage time has a bounded and non-increasing density on $\mathbb{R}_+$. We also generate many instances of integral or power series representations for the law of the exponential functional of Lévy processes with one or two-sided jumps. The proof of our main results requires different devices from the one developed by Pardo, Patie, Savov. It relies in particular on a generalization of a transform recently introduced by Chazal et al together with some extensions to killed Lévy process of Wiener-Hopf techniques. The factorizations developed here also allow for further applications which we only indicate here also allow for further applications which we only indicate here.


Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-22

Publication Date: May 30, 2012

DOI: 10.1214/EJP.v17-2057


  • Bernyk, Violetta; Dalang, Robert C.; Peskir, Goran. The law of the supremum of a stable Lévy process with no negative jumps. Ann. Probab. 36 (2008), no. 5, 1777--1789. MR2440923
  • Bertoin, Jean. Lévy processes. Cambridge Tracts in Mathematics, 121. Cambridge University Press, Cambridge, 1996. x+265 pp. ISBN: 0-521-56243-0 MR1406564
  • Bertoin, Jean; Lindner, Alexander; Maller, Ross. On continuity properties of the law of integrals of Lévy processes. Séminaire de probabilités XLI, 137--159, Lecture Notes in Math., 1934, Springer, Berlin, 2008. MR2483729
  • Bertoin, Jean; Yor, Marc. On the entire moments of self-similar Markov processes and exponential functionals of Lévy processes. Ann. Fac. Sci. Toulouse Math. (6) 11 (2002), no. 1, 33--45. MR1986381
  • Bertoin, Jean; Yor, Marc. Exponential functionals of Lévy processes. Probab. Surv. 2 (2005), 191--212. MR2178044
  • Bingham, N. H. Fluctuation theory in continuous time. Advances in Appl. Probability 7 (1975), no. 4, 705--766. MR0386027
  • Caballero, M. E.; Chaumont, L. Conditioned stable Lévy processes and the Lamperti representation. J. Appl. Probab. 43 (2006), no. 4, 967--983. MR2274630
  • Carmona, Philippe; Petit, Frédérique; Yor, Marc. On the distribution and asymptotic results for exponential functionals of Lévy processes. Exponential functionals and principal values related to Brownian motion, 73--130, Bibl. Rev. Mat. Iberoamericana, Rev. Mat. Iberoamericana, Madrid, 1997. MR1648657
  • M. Chazal, A. E. Kyprianou and P. Patie, phA transformation for Lévy processes with one-sided jumps with applications, available at http://arxiv.org/abs/1010.3819, 2010.
  • Cuculescu, Ioan; Theodorescu, Radu. Multiplicative strong unimodality. Aust. N. Z. J. Stat. 40 (1998), no. 2, 205--214. MR1631092
  • Doney, Ronald A. Fluctuation theory for Lévy processes. Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 6–23, 2005. Edited and with a foreword by Jean Picard. Lecture Notes in Mathematics, 1897. Springer, Berlin, 2007. x+147 pp. ISBN: 978-3-540-48510-0; 3-540-48510-4 MR2320889
  • Doney, R. A.; Savov, M. S. The asymptotic behavior of densities related to the supremum of a stable process. Ann. Probab. 38 (2010), no. 1, 316--326. MR2599201
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp. MR0270403
  • Kallenberg, Olav. Foundations of modern probability. Probability and its Applications (New York). Springer-Verlag, New York, 1997. xii+523 pp. ISBN: 0-387-94957-7 MR1464694
  • A. Kuznetsov and J.C. Pardo. Fluctuations of stable processes and exponential functionals of hypergeometric LL processes. Acta Aplicandae Mathematicae, accepted
  • J.-C. Pardo, P. Patie and M. Savov. Distributional properties of exponential functionals of Lévy processes, Electron. J. Probab., 17(8), 1-35, 2012.
  • Maulik, Krishanu; Zwart, Bert. Tail asymptotics for exponential functionals of Lévy processes. Stochastic Process. Appl. 116 (2006), no. 2, 156--177. MR2197972
  • J.-C. Pardo, P. Patie and M. Savov. A Wiener-Hopf type factorization of the exponential functional of Lévy processes, J. London Math. Soc., accepted; available at http://arxiv.org/abs/1010.3819, 2011.
  • Paris, R. B.; Kaminski, D. Asymptotics and Mellin-Barnes integrals. Encyclopedia of Mathematics and its Applications, 85. Cambridge University Press, Cambridge, 2001. xvi+422 pp. ISBN: 0-521-79001-8 MR1854469
  • P. Patie. Law of the absorption time of positive self-similar Markov processes. Ann. Prob., 40(2):765-787, 2012.
  • Patie, P. A refined factorization of the exponential law. Bernoulli 17 (2011), no. 2, 814--826. MR2787616
  • P. Patie. and M. Savov Spectral theory of Lamperti stationary Feller semigroups: The discrete spectrum. work in progress
  • J.C. Pardo., V. Rivero and K. van Schaik On the density of exponential functional of Lévy processes. Bernoulli, accepted
  • Prodinger, Helmut. Some information about the binomial transform. Fibonacci Quart. 32 (1994), no. 5, 412--415. MR1300278
  • Rivero, Víctor. Recurrent extensions of self-similar Markov processes and Cramér's condition. II. Bernoulli 13 (2007), no. 4, 1053--1070. MR2364226
  • Sato, Ken-iti. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4 MR1739520
  • Simon, Thomas. Multiplicative strong unimodality for positive stable laws. Proc. Amer. Math. Soc. 139 (2011), no. 7, 2587--2595. MR2784828
  • Vigon, V. Simplifiez vos Lévy en titillant la factorisation de Wiener-Hopf. Thèse de l'INSA, Rouen, 2002. (This is downloadable from:www-irma.ustrasbg.fr/vigon/index.htm)
  • Widder, David Vernon. The Laplace Transform. Princeton Mathematical Series, v. 6. Princeton University Press, Princeton, N. J., 1941. x+406 pp. MR0005923
  • Yor, Marc. Exponential functionals of Brownian motion and related processes. With an introductory chapter by Hélyette Geman. Chapters 1, 3, 4, 8 translated from the French by Stephen S. Wilson. Springer Finance. Springer-Verlag, Berlin, 2001. x+205 pp. ISBN: 3-540-65943-9 MR1854494

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.